Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jun 4, 2012, 4:32 PM PDT for Shasta County, Tehama County, California. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2012, 4:32 PM PDT (23:32 UTC)
- Expired
- Jun 4, 2012, 5:15 PM PDT
- In force
- 43 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Shasta County, CA, Tehama County, CA
The radar
The Beale AFB radar (KBBX), 136 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:35 PM PDT | HAIL 0.75 | 3 Wnw Redding, CA | HAIL COVERING ROAD AND STOPPING TRAFFIC. HAIL NEAR DIME SIZED. |
| Jun 4, 4:50 PM PDT | HAIL 0.75 | 5 Wnw Palo Cedro, CA | HAIL COVERED THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
269 WUUS56 KSTO 042332 SVRSTO CAC089-103-050015- /O.NEW.KSTO.SV.W.0004.120604T2332Z-120605T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 432 PM PDT MON JUN 4 2012 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA... THIS INCLUDES THE CITIES OF...SHASTA DAM...REDDING...PALO CEDRO... NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA... * UNTIL 515 PM PDT * AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CENTERVILLE...OR NEAR REDDING...AND MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANDERSON...KESWICK...CENTRAL VALLEY...PINE GROVE...MILLVILLE AND MOUNTAIN GATE LAT...LON 4079 12237 4049 12196 4031 12252 4052 12270 TIME...MOT...LOC 2332Z 224DEG 17KT 4052 12242 $$ CS
2 follow-up statements
640 WWUS56 KSTO 042348 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 448 PM PDT MON JUN 4 2012 CAC089-103-050015- /O.CON.KSTO.SV.W.0004.000000T0000Z-120605T0015Z/ SHASTA CA-TEHAMA CA- 448 PM PDT MON JUN 4 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR NORTH CENTRAL TEHAMA AND SOUTH CENTRAL SHASTA COUNTIES... AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR REDDING...MOVING NORTHEAST AT 20 MPH. THE STORM WILL MOVE OVER INTERSTATE 5 BETWEEN REDDING AND ANDERSON THROUGH 515 PM. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO CEDRO...CENTRAL VALLEY...PINE GROVE...SHASTA DAM...MILLVILLE AND MOUNTAIN GATE LAT...LON 4079 12237 4049 12196 4031 12252 4052 12270 TIME...MOT...LOC 2345Z 224DEG 17KT 4058 12235 $$ CS
117 WWUS56 KSTO 050014 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 514 PM PDT MON JUN 4 2012 CAC089-103-050023- /O.EXP.KSTO.SV.W.0004.000000T0000Z-120605T0015Z/ SHASTA CA-TEHAMA CA- 514 PM PDT MON JUN 4 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TEHAMA AND SOUTH CENTRAL SHASTA COUNTIES WILL EXPIRE AT 515 PM PDT... ALTHOUGH...THE STORM HAS WEAKENED SLIGHTLY DIME SIZED HAIL WILL STILL BE POSSIBLE. LAT...LON 4079 12237 4049 12196 4031 12252 4052 12270 TIME...MOT...LOC 0013Z 224DEG 17KT 4067 12223 $$ CS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:49 PM PDT, 43 minutes earlier.
Area forecast discussion, Jun 4, 3:49 PM PDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 349 PM PDT MON JUN 4 2012 .SHORT TERM DISCUSSION... UNUSUAL...BUT NOT UNPRECEDENTED...JUNE WX FOR INTERIOR NORCAL TODAY WITH A MINUS 3 STANDARD DEVIATION 500 MBS HEIGHT ANOMALY...AND A PW PLUME UP TO 175% PERCENT OF NORMAL AFFECTING THE AREA. THE FRONTAL PRECIP HAS MOVED INTO THE SIERRA NEVADA WITH GENERALLY STRATIFORM PRECIP...BUT ALSO A LINE OF STRONGER CELLS ALONG THE FRONT. TO THE W OVER THE COASTAL RANGE...CONVECTIVE CELLS ARE BEGINNING TO DEVELOP WITH A FEW +/- CG STRIKES AS THE 500 MBS HEIGHT ANOMALY APPROACHES THE AREA. DARKENING IN THE WATER VAPOR IMAGERY INDICATES A STRONG VORT MAX JUST OFF THE SFO COAST WHICH IS FORECAST TO MOVE INLAND OVER THE SFO BAY AREA BY 00Z TUE AND THEN NEWD TOWARDS THE CA/OR/NV BORDER OVERNITE. THIS IS FOLLOWED BY SHEARED VORTICITY ON THE BACKSIDE OF THE UPPER TROF WHICH MOVES NEWD ACROSS NORCAL ON TUE. LAPSE RATES FROM BUFKIT DATA ARE FORECAST TO STEEPEN TO >7 DEG/KM AFTER 00Z...SO THE BEST CHANCE OF THUNDER IN THE VALLEY STILL LOOKS TO BE IN THE EARLY EVENING HRS. THE BETTER 0-1 KM AND 0-6 KM SHEAR VALUES ARE FORECAST TO BE OVER THE N END OF THE SAC VALLEY DURING THE EARLY EVENING HOURS AS WELL...AND ARE FORECAST TO REACH THE MINIMAL VALUES FOR WEAK ROTATING CELLS. THE STRONGEST CONVERGENCE AND TERRAIN FORCING IS ALSO EXPECTED TO BE IN THE NRN SAC VLY AS THE UP VALLEY FLOW INCREASES WITH THE APPROACHING VORT MAX/UPPER TROF. WRF CAPES ARE ALSO MAXIMIZED OVER THE NRN ZONES. IF HEATING WAS STRONGER TODAY...WE WOULD HAVE STRONGER INSTABILITY...BUT THE CLOUD COVER SHOULD REMAIN THICK ENOUGH TODAY TO LIMIT DIFFERENTIAL HEATING...THE DOWNSIDE FOR TODAY'S CONVECTIVE THREAT. WITH THE APPROACHING TROF/VORT MAX...PRESSURE GRADIENTS WILL ALSO INCREASE THROUGH 00Z AND A PERIOD OF GUSTY ONSHORE AND UP VALLEY WINDS ARE OCCURRING AHEAD OF THE VORT MAX/UPPER TROF THIS AFTERNOON AND MAY ALSO OCCUR IN THE WAKE OF THE VORT MAX EARLY THIS EVENING. SOME OF THE NUMERICAL GUIDANCE IS INDICATING THE POTENTIAL FOR WIND ADVSRY CRITERIA WINDS FROM LAKE CO...THROUGH THE CARQUINEZ AND INTO THE SRN SAC AND NRN SAN JOAQUIN VALLEY. TERRAIN FORCING HAS RESULTED IN WIND ADVISORY WINDS IN THE NRN SAC VLY...WHICH MAY ALSO DEVELOP OVER THE CENTRAL SAC VLY AT TIMES THROUGH EARLY EVENING AS THE TROF PROGRESSES INLAND. WE DECIDED TO GO AHEAD WITH THE SNOW ADVISORY FOR THE SIERNEV AS SNOW LEVELS LOWER OVERNITE AS THE TROF MOVES INLAND. OUR SNOW TOTAL GRID HAS ABOUT 4-5 INCHES OF ACCUMULATING SNOW OVER THE HIGHER TERRAIN...MAINLY ABOVE 6000 FEET. THE SNOW LEVEL MAY LOWER TO 5000 TO 5500 FT EARLY TUE MORNING...BUT LITTLE QPF IS EXPECTED TO FALL TUE MORNING. WITH THE TROF AXIS STILL NOT EAST OF THE SIERNEV BY 12Z TUE...PRECIP IS LIKELY TO CONTINUE OVER THE SIERNEV FOR MOST OF THE NITE...ALTHOUGH THE HRRR/WRF INDICATE A DECREASE IN PRECIP THIS EVENING AFTER FROPA. ANY LINGERING SHOWERS OVER THE NRN ZONES SHOULD END ON TUE AS DRIER NWLY FLOW DEVELOPS OVER NORCAL BEHIND THE DEPARTING TROF. TUE WILL BE ANOTHER COOL DAY WITH HIGHS IN THE LOW 70S IN THE VALLEY SOME 10-20 DEG BELOW NORMAL...COOL FOR PRIMARY ELECTION DAY IN NORCAL. WEAK SHORT WAVE RIDGING BUILDS OVER THE AREA ON WED AND MAX TEMPS SHOULD WARM INTO THE LOW TO MID 80S...CLOSER TO NORMAL. THE FLOW TRANSITIONS TO CYCLONIC ON THU AS THE NEXT GOA UPPER LOW APPROACHES THE B.C. COAST. CLOUD COVER IS FORECAST TO SPREAD ACROSS THE NRN ZONES...N OF THE I-80 CORRIDOR...WITH A SLIGHT CHANCE OF SHOWERS ACROSS THE NRN MTNS. THIS SHOULD RESULT IN LOWER MAX TEMPS ACROSS THE N ON THU. ONSHORE GRADIENTS SHOULD INCREASE DURING THE DAY RESULTING IN A DELTA BREEZE...BUT TOO LATE IN THE DAY TO LOWER MAX TEMPS AWAY FROM THE DELTA. JHM .EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY) A LARGE UPPER LEVEL TROUGH IS FORECAST TO SLOWLY PROPAGATE ACROSS THE PACIFIC NORTHWEST BY LATE THURSDAY...WITH BROAD TROUGHING CONTINUING INTO THE WEEKEND. HIGH TEMPERATURES ARE FORECAST TO DROP A FEW DEGREES AS THE TROUGH APPROACHES NORCAL. THERE IS A SLIGHT CHANCE OF PRECIPITATION FOR FAR NORTHERN SHASTA COUNTY...ALTHOUGH MODELS SUGGEST MOST OF THE PRECIP WILL REMAIN NORTH OF THE REGION. BREEZY NORTH WINDS ARE POSSIBLE FOR THE VALLEY FOR THE WEEKEND AS THE LOW MOVES EASTWARD. WARMING IN TEMPS MAY RETURN BY THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK...HOWEVER THERE IS SOME MODEL UNCERTAINTY BY THIS POINT. SLH && .AVIATION... THE BAND OF SHOWERS WILL CONTINUE TO PUSH EASTWARD ACROSS THE VALLEY AND INTO THE MOUNTAINS THROUGH THIS AFTERNOON. -SHRA CONDITIONS IN THE NORTHERN SAN JOAQUIN VALLEY WILL CONTINUE TO PROPAGATE INTO THE FOOTHILLS BY 00Z. ISOLATED THUNDERSTORMS WILL SPREAD ACROSS THE VALLEY FROM THE NORTH AND PROPAGATE EASTWARD...MOSTLY IN THE NORTHERN SACRAMENTO VALLEY. VFR/MVFR CIGS WILL BECOME MAINLY VFR FOR THE VALLEY...EXCEPT LOCAL MVFR/IFR CONDITIONS WILL BE POSSIBLE DURING THUNDERSTORMS. BREEZY SOUTHWEST WINDS WILL BRING SPEEDS UP TO 10-15 KTS WITH LOCAL GUSTS UP TO 25 KTS THROUGH 03Z...THEN DECREASING. FOR MOUNTAINS...IFR/LIFR CONDITIONS ARE EXPECTED OVER THE SIERRA AS RAIN SHOWERS PERSIST THROUGH THE EVENING. RAIN IS FORECAST TO TURN TO SNOW AS SNOW LEVELS LOWER TO 5500-6500 FT. MODERATE TO STRONG SW WINDS TODAY INTO TONIGHT WITH RIDGETOP GUSTS UP TO 50 KTS. SLH && .STO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 AM PDT TUESDAY ABOVE 6000 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK. WIND ADVISORY UNTIL 9 PM PDT THIS EVENING CARQUINEZ STRAIT AND DELTA...CLEAR LAKE/SOUTHERN LAKE COUNTY...NORTHERN SAN JOAQUIN VALLEY...SOUTHERN SACRAMENTO VALLEY. WIND ADVISORY UNTIL 8 PM PDT THIS EVENING CENTRAL SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY. &&
Hazardous weather outlook, Jun 4, 5:24 AM PDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 524 AM PDT MON JUN 4 2012 CAZ013>019-063-064-066>069-051400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 524 AM PDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A STRONG LATE-SEASON WEATHER SYSTEM WILL SPREAD SHOWERS INLAND ACROSS THE REGION TODAY ALONG WITH BRINGING GUSTY SOUTHWEST WINDS TO THE HIGHER ELEVATIONS AND MUCH COOLER TEMPERATURES. SIGNIFICANT RAINFALL OF OVER AN INCH WILL BE POSSIBLE IN THE NORTHERN SIERRA NEVADA ALONG WITH SNOWFALL ACCUMULATION OF UP TO 4 INCHES ALONG THE CREST. STRONG THUNDERSTORMS WILL BE POSSIBLE IN THE SACRAMENTO VALLEY AND FOOTHILLS LATE THIS AFTERNOON AND THIS EVENING POSSIBLY ACCOMPANIED BY GUSTY WINDS...HAIL AND EVEN A BRIEF TORNADO. WEATHER SPOTTERS FROM COLUSA...SUTTER AND YUBA COUNTIES NORTHWARD TO SHASTA COUNTY SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY SHOWERS WILL TAPER OFF ACROSS THE REGION TUESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Jun 4, 4:14 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 414 PM PDT MON JUN 4 2012 CAZ013-015-063-050000- SHASTA CA- 414 PM PDT MON JUN 4 2012 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN SHASTA COUNTY IN NORTHERN CALIFORNIA UNTIL 500 PM PDT AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CENTERVILLE..MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KESWICK... REDDING... PINE GROVE... CENTRAL VALLEY AND MOUNTAIN GATE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4082 12238 4057 12205 4040 12249 4054 12265 TIME...MOT...LOC 2314Z 229DEG 12KT 4053 12248 CS
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 10:51 AM PDT | Winter Weather Advisory | STO | 16 hr | |
| Jun 4, 11:55 AM PDT | Wind Advisory | STO | 8 hr | |
| Jun 4, 4:14 PM PDT | Special Weather Statement | STO | Shasta | 46 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.